The Food and Drug Administration (FDA) issued a warning that olanzapine, an atypical antipsychotic, can cause a rare but serious skin reaction called Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS), which may progress to other parts of the body.
DRESS consists of three or more of the following: cutaneous reaction (eg, rash, exfoliative dermatitis), eosinophilia, fever, lympadenopathy, and one or more systemic complications (eg, hepatitis, nephritis, pneumonitis, myocarditis, pericarditis, pancreatitis). It is a potentially fatal reaction with injuries to the liver, kidneys, lungs, heart, or pancreas. If DRESS is suspected, olanzapine treatment should be discontinued immediately.
The FDA Adverse Event Reporting System (FAERS) found 23 cases of DRESS associated with olanzapine use since 1996, when it was first approved. One of the cases resulted in death, though the patient was taking multiple drugs that could have contributed to death. For all reported cases, the median time to onset was 19 days after treatment initiation, and the median duration of olanzapine treatment was 2 months. DRESS was reported at a median dose of 20mg daily but was also seen at doses as low as 5mg daily. Of the 22 nonfatal cases, 18 required hospitalization and one reported a recurrence of DRESS after restarting olanzapine treatment. Nine cases reported resolution of symptoms after discontinuing olanzapine treatment.
The FDA also informed that cross-reactivity can occur between olanzapine and other drugs known to cause DRESS due to structural similarities. A new warning to reflect DRESS will be added to the drug labeling of all olanzapine-containing products.
For more information visit FDA.gov.